Header

UZH-Logo

Maintenance Infos

Stochastic utility theorem


Blavatskyy, P R (2008). Stochastic utility theorem. Journal of Mathematical Economics, 44(11):1049-1056.

Abstract

This paper analyzes individual decision making. It is assumed that an individual does not have a preference relation on the set of lotteries. Instead, the primitive of choice is a choice probability that captures the likelihood of one lottery being chosen over the other. Choice
probabilities have a stochastic utility representation if they can be written as a nondecreasing function of the difference in expected utilities of the lotteries. Choice
probabilities admit a stochastic utility representation if and only if they are complete, strongly transitive, continuous, independent of common consequences and interchangeable. Axioms of stochastic utility are consistent with systematic violations of betweenness and a
common ratio effect but not with a common consequence effect. Special cases of stochastic utility include the Fechner model of random errors, Luce choice model and a tremble model of Harless and Camerer (1994).

Abstract

This paper analyzes individual decision making. It is assumed that an individual does not have a preference relation on the set of lotteries. Instead, the primitive of choice is a choice probability that captures the likelihood of one lottery being chosen over the other. Choice
probabilities have a stochastic utility representation if they can be written as a nondecreasing function of the difference in expected utilities of the lotteries. Choice
probabilities admit a stochastic utility representation if and only if they are complete, strongly transitive, continuous, independent of common consequences and interchangeable. Axioms of stochastic utility are consistent with systematic violations of betweenness and a
common ratio effect but not with a common consequence effect. Special cases of stochastic utility include the Fechner model of random errors, Luce choice model and a tremble model of Harless and Camerer (1994).

Statistics

Citations

16 citations in Web of Science®
17 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

64 downloads since deposited on 04 Dec 2008
12 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:03 Faculty of Economics > Department of Economics
Dewey Decimal Classification:330 Economics
Language:English
Date:1 December 2008
Deposited On:04 Dec 2008 10:25
Last Modified:06 Dec 2017 15:29
Publisher:Elsevier
ISSN:0304-4068
Publisher DOI:https://doi.org/10.1016/j.jmateco.2007.12.005

Download

Download PDF  'Stochastic utility theorem'.
Preview
Content: Accepted Version
Filetype: PDF
Size: 1MB
View at publisher